Treatment with gefitinib after erlotinib-induced liver injury: a case report
- 3.4k Downloads
Gefitinib and erlotinib have minor differences in their chemical structures, and thus it remains unclear whether the hepatotoxicity induced by one compound is affected by the other. The case of a patient who developed erlotinib-induced liver injury and was then treated with gefitinib without hepatic toxicity or disease progression is presented.
A 31-year-old Japanese woman, who never smoked and who was diagnosed as having lung adenocarcinoma with carcinomatous meningitis, was treated with erlotinib. She developed erlotinib-induced liver injury after four weeks of treatment. The treatment was stopped right away, but the symptoms of meningitis re-appeared immediately. Gefitinib treatment was started and continued without recurrence of drug-induced liver injury.
Gefitinib appears to be a potential treatment option after erlotinib-induced liver injury.
KeywordsLiver Injury Gefitinib Erlotinib Hepatic Toxicity Metastatic Brain Tumor
Gefitinib and erlotinib were the first oral epidermal growth factor receptor tyrosine kinase inhibitors (EGFR-TKIs) to become available in clinical practice. They have come to be very important drugs for patients with non-small cell lung cancer (NSCLC) harboring sensitive mutations of EGFR [1, 2]. They have minor differences in their chemical structures, and thus it remains unclear whether the hepatotoxicity induced by one compound is affected by the other. The case of a patient who developed erlotinib-induced liver injury and was then treated with gefitinib without hepatic toxicity or disease progression is presented.
Erlotinib and gefitinib are both based on a 4-anilinoquinazoline kinase pharmacophore and exhibit similar pharmacokinetic characteristics in humans after oral administration, with extensive metabolism primarily by cytochrome P450 (CYP) 3A4 in liver; hepatotoxicities were common but mild in many cases [3, 4, 5, 6]. In our patient, we were concerned about the possibility of drug-induced liver injury recurring while on gefitinib. It is well known that re-challenge or re-administration of the suspect drug following possible drug-induced liver injury can result in death or serious liver injury within a month . The US Food and Drug Administration (FDA) recommends that re-challenge of subjects with significant (over 5 times the normal upper limit) transaminase elevations should not be attempted . However, gefitinib did not result in the appearance of drug-induced liver injury in our patient. There have been similar reports regarding erlotinib treatment following gefitinib-induced liver injury [9, 10]. Ku et al. hypothesized that, while the pharmacokinetics and basic chemical structures of both compounds are similar, minor differences in the chemical structure may account for differences in hepatotoxicity. They concluded that, in patients who develop gefitinib-induced hepatotoxicity but who are otherwise continuing to experience clinical benefit, consideration can be given to transitioning these patients to erlotinib . In our patient, the opposite situation occurred, in that she developed liver toxicity on erlotinib and was successfully transitioned to gefitinib. Li et al. have examined the enzyme kinetics of gefitinib and erlotinib metabolism by individual CYP enzymes . They found that gefitinib is more susceptible to CYP3A-mediated metabolism than erlotinib, and CYP2D6 was involved in gefitinib metabolism to a large extent, whereas CYP1A2 was extensively involved in erlotinib metabolism. These different metabolizing enzyme profiles may affect the drug-induced liver injury seen with each drug.
Erlotinib and gefitinib are very important drugs for patients with NSCLC harboring sensitive mutations of EGFR. Following discontinuation of an EGFR-TKI due to hepatitis, the benefits and risks of other EGFR-TKI treatments should be considered. If the potential benefits outweigh the possible risks, and with appropriate monitoring, evaluating the safety of another EGFR-TKI may be warranted.
Written informed consent was obtained from the patient's next of kin for publication of this case report and any accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
- 3.Inoue Y, Fukuoka , Kudoh S, Ando M, Ohe Y, Nakagawa K, Arakawa H, Ebina M, Kiyohara Y, Kusumoto M, Kuwano K, Gemma Y, Sakai F, Johkoh T, Taniguchi H, Fukuda Y, Yamasaki N, Takemoto S, Akiyama : Tarceva Tablet Non-small Cell Lung Cancer Special Drug Use-results Survey Final Analysis about Targeted Numbers (3000 pts) [abstract]. Proc Japan Lung Cancer Society. 2010, 50: O-184-in JapaneseGoogle Scholar
- 4.Yoshida S: The results of gefitinib prospective investigation. Med Drug J. 2005, 41: 772-789. in JapaneseGoogle Scholar
- 8.Drug-Induced Liver Injury: Premarketing Clinical Evaluation. FDA Draft Concept Paper. 2007,http://www.fda.gov/cder/guidance/7507dft.html
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.